Alert archive / Maine / Gale Warnings in 2017

Gale Warning 3, NWS Caribou, ME

January 4, 2017

NWS Caribou, ME issued this gale warning at Jan 4, 2017, 11:17 PM EST. It took effect at Jan 5, 2017, 1:00 AM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 11:17 PM EST (04:17 UTC)
In effect from
Jan 5, 2017, 1:00 AM EST
Expired
Jan 5, 2017, 2:53 PM EST
In force
14 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

224 
WHUS71 KCAR 050417
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1117 PM EST WED JAN 4 2017

ANZ050>052-051200-
/O.CAN.KCAR.GL.W.0002.000000T0000Z-170105T1200Z/
/O.NEW.KCAR.GL.W.0003.170105T0600Z-170105T2100Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1117 PM EST WED JAN 4 2017

...GALE WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST THURSDAY.

* WINDS AND SEAS...WEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 
  KT. SEAS 8 TO 13 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

NORCROSS
2 follow-up statements
729 
WHUS71 KCAR 050812
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
312 AM EST THU JAN 5 2017

ANZ050>052-051615-
/O.CON.KCAR.GL.W.0003.000000T0000Z-170105T2100Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
312 AM EST THU JAN 5 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS AND SEAS...WEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 
  KT. SEAS 8 TO 13 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
298 
WHUS71 KCAR 051953
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
253 PM EST THU JAN 5 2017

ANZ050>052-060400-
/O.CAN.KCAR.GL.W.0003.000000T0000Z-170105T2100Z/
/O.NEW.KCAR.SC.Y.0002.170105T1953Z-170106T1200Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
253 PM EST THU JAN 5 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST FRIDAY. THE GALE
WARNING HAS BEEN CANCELLED.

* WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 
  KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 4, 7:58 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 4, 7:58 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
758 PM EST Wed Jan 4 2017

.SYNOPSIS...
Low pressure will lift north of the region tonight. A cold front
will cross the region Thursday. Low pressure will track east of
the region Friday. High pressure builds into the area Saturday.
Another area of low pressure is expected to track well south and
east of Maine Saturday night into Sunday.
&&

.NEAR TERM /THROUGH THURSDAY/...
Update...
A cold/occluded front along with an upper level disturbance will
cross the region early tonight, with a stronger cold front
approaching northwest Maine later tonight. Snow showers will
occur across northern and central areas early tonight, with
snow/rain showers Downeast. Snow accumulations up to around an
inch are possible across northern and central areas early tonight,
with any snow accumulations Bangor and Downeast generally less
than an inch. Skies will then remain mostly cloudy with scattered
snow showers across the north and mountains overnight, with
decreasing clouds Downeast. The cold front crosses the region
early Thursday. Generally expect partly/mostly cloudy skies along
with mostly early snow showers across the north and mountains,
with partly cloudy skies across the remainder of the forecast
area. Gusty winds up to 30 to 35 mph are expected across the
region Thursday. Low temperatures tonight will generally range
from the mid to upper teens north, to around 20 Bangor and
interior Downeast with mid 20s along the Downeast coast. High
temperatures Thursday will range from the mid to upper teens
north, to the mid to upper 20s Bangor and interior Downeast with
around 30 along the Downeast coast. Have updated the forecast to
increase snow/rain shower chances early tonight. Have also
updated for overnight temperatures...cloud cover and snow shower
chances.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The main weather system of interest is an area of low pressure
that passes off the Carolina Coast Thursday night and passes
south of the area during the day Friday. The models and vast
majority of ensemble members keep any accumulating snow south of
the area. There were only a couple Ecmwf ensemble members that
brush the Downeast coast with a couple of inches of snow, but the
majority of the operational models and ensemble members have
either no snow or less than an inch. For now, the mid night
shifts idea of slight chance to low chance of snow along the
coast and outer islands seems very reasonable. As the low pulls
away, another shot of cold air filters into the region Fri night
and Saturday. Lows Fri night will drop below zero across northern
and central portions of the CWA, with mostly single digits for
the Downeast region with a few colder spots to drop just below
zero. Depending on the cloud cover, some of the normal cold spots
in the nw valley could easily drop to 20 below, and did make just
a few tweaks in the normally colder broad nw valleys.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Continued very cold sat night and Sunday with lows again to
drop well below zero across the northern zones. The models have
another low that passes off the Mid Atlantic Coast passing south
of the area Sat night into Sunday. The 00Z ECMWF brings the low
close enough to bring accumulating snow to the Down East region
(12Z backed off), but it is more aggressive than its ensemble
mean and the majority of ensemble members that keep the bulk of
the precipitation offshore as do the latest 12Z GFS and Canadian
GEM. Again, agree with the assessment of the mid crew to keep
chance PoPs mainly Down East. Will need to keep an eye on things,
but with the best baroclinic zone well south of the region would
side toward any significant QPF/snow remaining south of our area.
Mainly dry and cold Monday with below average temperatures. The
air mass looks to moderate to seasonable levels Tuesday ahead of
the next weather system. The next system moves in from the west
Tue night or Wednesday with some overrunning precipitation. It is
far out, but for now it looks like any frozen precipitation would
change to rain Downeast with snow changing to a mix in the far
north.
&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Occasional MVFR/IFR conditions will occur across the
region early tonight. Occasional MVFR conditions will persist
across the north and mountains overnight, with VFR conditions
developing Bangor and Downeast. Occasional MVFR conditions could
persist across the north and mountains Thursday, with VFR
conditions Bangor and Downeast. Gusty west to southwest winds up
to 30 to 35 mph will occur across the region Thursday.

SHORT TERM: Mostly VFR Thu night with local MVFR. More uncertainty FRI
with MVFR or IFR possible in any -sn at the Downeast terminals.
Improvement for KBGR and KBHB to VFR Friday night into Saturday while
the northern terminals have the risk of seeing MVFR and perhaps
IFR conditions.
&&

.MARINE...
NEAR TERM: Winds will increase across the waters overnight. A
Gale Warning is in effect for the waters overnight, which will
likely need to be extended into Thursday afternoon. Visibilities
could be reduced in rain/snow showers early tonight. Have used
the GFS for sustained wind speed Thursday. For Waves: Currently
southeasterly long period swell is the primary wave system. This
wave group will slowly subside tonight while at the same time
increase southwesterly winds build continue to build wind wave.
Southwesterly wind wave will become the primary wave system late
tonight and during the day Thursday.

SHORT TERM: Small craft advisory conditions Thu evening will drop
back to  below SCA levels By Fri morning, and should remain below
SCA levels through the weekend. The next more significant
system approaches from the west Tue night with small craft
advisory or gale conditions likely to develop
&&

.CLIMATE...
A total of 41.2 inches of snow was observed at Caribou
in December making it the 7th snowiest December on record. It was
only the 19th time there has been a month with 40 inches or more
of snow at Caribou. The snow depth of 27" on Dec 30th was the 6th
greatest snow depth ever observed during the month of December.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Warning until 7 AM EST Thursday for ANZ050>052.

&&

Near Term...Norcross/Mignone
Short Term...CB
Long Term...CB
Aviation...Norcross/CB
Marine...Norcross/Mignone/CB
Climate...CB
Hazardous weather outlook, Jan 4, 2:52 PM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EST WED JAN 4 2017

MEZ001>006-010-011-015>017-029>032-052000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
252 PM EST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-052000-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
252 PM EST WED JAN 4 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CB

In the hours before

Local storm report, Jan 4, 7:04 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
704 PM EST WED JAN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 NNW NEW SWEDEN        47.01N  68.14W
01/04/2017  M3.3 INCH        AROOSTOOK          ME   COCORAHS

            24 HOUR SNOWFALL.

0436 PM     SNOW             WINTERVILLE             46.97N  68.57W
01/04/2017  E10.0 INCH       AROOSTOOK          ME   PUBLIC

0542 PM     SNOW             PRESQUE ISLE            46.68N  68.01W
01/04/2017  M4.2 INCH        AROOSTOOK          ME   TRAINED SPOTTER

&&

EVENT NUMBER CAR1700107
EVENT NUMBER CAR1700108
EVENT NUMBER CAR1700109

RICHN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:53 PM ESTSmall Craft AdvisoryCAR12 hr

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.